Iowa, 2019Flooding in Iowa, June 1 to 30, 2019
June 1 to 30, 2019 · NWS DMX · 9 events in 8 counties and zones
Many rivers were in flood at the end of May and the wet period continued into June. Some points went out of flood through early June, and a few continued until mid June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Many rivers were in flood at the end of May and the wet period continued into June. Some points went out of flood through early June, and a few continued until mid June. The Des Moines River at Ottumwa continued in flood throughout the month of June mainly due to dam releases upstream from Lake Red Rock. Much of the flooding at the Des Moines River at Eddyville was also due to dam releases upstream from Lake Red Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 31, 11:08 PM CST, 52 minutes earlier.
Area forecast discussion, May 31, 11:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1208 AM CDT Sat Jun 1 2019
.UPDATE...
Issued at 708 PM CDT Fri May 31 2019
Added isolated thunderstorms to the forecast central and north this
evening several hours ago, which appear to have been triggered by
synoptic/kinematic lift with the short wave crossing the MO
River. The thermodynamic environment is favorable with 500-2000
j/kg MLCAPEs in little to no capping. Although winds aloft are
weak and deep shear very weak as well, steep lapse rates aloft and
somewhat lower freezing levels have created an environment
favorable for sub-severe hail with decent parcel accelerations
above -20C. This activity should quickly wane with the loss of
heating.
&&
.SHORT TERM.../Tonight through Saturday/
Issued at 315 PM CDT Fri May 31 2019
Confidence: Medium to High
Smokey conditions with hazy skies remain over the area this
afternoon and will continue to drift northeast with time. Though
the high level smoke has had some impact on highs today, it appears
that a 2 to 3 degree difference from the expected high will be the
worst case scenario. Late this afternoon into the early evening,
some isolated showers and thunderstorms will still be possible,
mainly along a weak moisture convergence line over northern/
eastern Iowa. Those should diminish by 01-02z with the next area
of showers and storms moving in from the northwest when the
expected cold front drops south overnight into Saturday.
Overnight, general remnants of stronger storms over Minnesota and
South Dakota should migrate into Iowa...with little if any risk
for stronger storms across our forecast area as instability
diminishes quickly between 04 and 09z. Overnight temps will likely
be a bit warmer due to the increase in cloud cover and south
winds ahead of the boundary. On Saturday, the front will make
progress through Central Iowa with the front south of I80 by 18z
and south of the border by 00z. It's likely that the
overnight/early morning remnant convection will somewhat limit
afternoon development until 19z to 00z when the front moving south
of I80 and eventually out of the forecast area. Depending on the
exact southward progression of the boundary, any stronger storm
development may be limited to far southern Iowa and areas south
into Missouri. SPC has made some minor adjustments south with the
DAY2 outlook which looks reasonable based on the newest NAM/GFS
model output, but the Euro is slower and holds onto the boundary a
bit longer. Along with the frontal passage, clouds will gradually
clear for Saturday into Saturday night as temperatures fall over
the region, reaching the mid to upper 40s northwest to the lower
to mid 50s over the central and southeast.
.LONG TERM.../Saturday night through Friday/
Issued at 315 PM CDT Fri May 31 2019
Confidence: Medium to High
We begin the period with high confidence on timing of the next
approaching lee side trough. High pressure over the Central Plains
will move into the Ohio River Valley through late Monday while some
southerly flow begins to return to the area during the period. Both
the GFS/Euro are now dry through about 12z Tuesday with possible
showers or isolated thunderstorms Tuesday morning. With the approach
of a slightly stronger northern stream shortwave Tuesday afternoon
into Tuesday night, more organized convection is anticipate across
the region. With an expected wave/warm front tracking across the
Tuesday and 0-6km bulk shear increasing during the day to 30-35kts,
some stronger storms will be possible as instability increases by
afternoon/evening. Highs during the early portion of the extended
should climb from comfortable lower 70s Sunday to the upper 70s to
lower 80s by Tuesday afternoon. Lows will range from the 40s Sunday
morning and warm back to the lower to mid 60s by Tuesday night. Late
Wednesday into Thursday, the front sags south of the area with high
pressure displacing the front/lift into Missouri/Kansas and areas
south. There remains some flow across the boundary and possible lift
into southern Iowa Thursday, so some chances for showers and
thunderstorms will remain over the south during the day. Over the
course of next week, the southwest US cut-off low will eventually
open up and finally migrate toward Oklahoma-Arkansas by Friday
afternoon. This will result in additional moisture transport north
into Iowa/mid and upper Mississippi River Valley with widely
scattered showers and thunderstorms to round off the week. With
Iowa being on the northern side of the low, less organized rainfall
is anticipated so rainfall totals at this time are expected to be
limited, with the exception of the far south and southeast where an
inch or more of precipitation will be more likely. Highs for the
latter half of next week will persist in the 70s to lower 80s with
more humidity. Lows likely in the lower 60s.
&&
.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1208 AM CDT Sat Jun 1 2019
Evening convection has dissipated, but additional showers and
storms were approaching from the north and west and should pass
through the state in some form early this morning with additional
peak heating development possible southeast as well. Although some
MVFR or less conditions are possible with the precip, confidence
at any particular location is not sufficient to mention. Have
added some thunder mention NW where confidence is a touch higher
due to present trends, but omitted south and east until confidence
increases.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...Small
SHORT TERM...REV
LONG TERM...REV
AVIATION...Small
Hazardous weather outlook, May 31, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Fri May 31 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Fri May 31 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated non-severe thunderstorms are possible mainly from north
central into east central Iowa late this afternoon; dissipating
with sunset. Additional scattered thunderstorms will then move
from northern Iowa into central Iowa later tonight after midnight.
River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms are forecast Saturday. There is a marginal
risk for severe weather across southern and southeastern portions
of the area; especially south of Interstate 80 and east of Interstate
35 Saturday afternoon and evening. Large hail would be the primary
threat in this area.
Thunderstorms return to the forecast around Tuesday of next week.
Any severe weather threat will be better determined over the next
few days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
REV
Flood, Black Hawk
- When
- June 1, 12:00 AM CST to 5:30 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls had crested in May 2019 and was continuing to fall as the month started. The river finally went below flood stage on the 1st of June 2019.
Flood, Polk
- When
- June 1, 12:00 AM CST to June 3, 5:00 AM CST
- Where
- Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.590, -93.560
The Des Moines River at Southeast 6th Street in Des Moines had crested in May 2019 and was continuing to fall as the month started. The river finally went below flood stage on the 3rd of June 2019.
Flood, Webster
- When
- June 1, 12:00 AM CST to June 4, 9:30 AM CST
- Where
- Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.420, -94.210
The Des Moines River at Fort Dodge crested at 10.9 feet on 3 June 2019 at 00:15 UTC.
Flood, Polk
- When
- June 1, 12:00 AM CST to 9:45 AM CST
- Where
- Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.570, -93.610
The Raccoon River at Fleur Drive in Des Moines had crested in May 2019 and was continuing to fall as the month started. The river finally went below flood stage on the 1st of June 2019.
Flood, Palo Alto
- When
- June 1, 12:00 AM CST to June 6, 4:30 AM CST
- Where
- Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.090, -94.750
The West Fork of the Des Moines River at Emmetsburg had crested in May 2019 and was continuing to fall as the month started. The river finally went below flood stage on the 6th of June 2019.
Flood, Emmet
- When
- June 1, 12:00 AM CST to June 12, 3:15 AM CST
- Where
- Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.260, -94.830
The West Fork of the Des Moines River at Estherville had crested in May 2019 and was continuing to fall as the month started. The river finally went below flood stage on the 12th of June 2019.
Flood, Humboldt
- When
- June 1, 12:00 AM CST to June 10, 1:45 AM CST
- Where
- Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -94.160
The West Fork of the Des Moines River at Humboldt crested at 11.88 feet on 3 June 2019 at 23:30 UTC.
Flood, Mahaska
- When
- June 1, 1:00 AM CST to June 14, 11:00 PM CST
- Where
- Mahaska County, 10.02 mi SSW of Cedar to 5.9 mi S of Cedar
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 41.080, -92.580
The Des Moines River at Eddyville crested at 64.56 feet on 3 June 2019 at 02:30 UTC.
Flood, Wapello
- When
- June 1, 1:00 AM CST to June 30, 11:59 PM CST
- Where
- Wapello County, 4.04 mi SSW of Eldon to 2.6 mi W of Eldon
- Cause
- Planned Dam Release
- Reported by
- Official NWS Observations
- Coordinates
- 40.870, -92.210
The Des Moines River at Ottumwa remained in flood throughout the month of June, it crested at 14.66 feet on 7 June 2019 at 05:20 UTC.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, June 1 to 30, 2019$617 million · 24 events
- Flooding in South Dakota, June 1 to 30, 2019$307 million · 26 events
- Flooding in Minnesota, June 1 to 30, 2019$132 million · 8 events
- Flooding in Iowa, June 1 to 30, 2019$22 million · 11 events
- Flood and Hail in Kansas, June 1, 20191 death · 1 in hail · 9 events
- Dense Fog in Indiana, June 1, 20191 death · 1 event
- Flooding in New York, June 1 to 30, 2019$7.1 million · 7 events
- Flooding in Arkansas, June 1 to 20, 2019$4.0 million · 10 events
- Flooding in Illinois, June 1 to 30, 2019$3.2 million · 9 events
- Flood in Ohio, June 1 to 30, 2019$2.0 million · 1 event
- Flooding in Missouri, June 1 to 30, 2019$1.6 million · 5 events
- Hail and Damaging Winds in Michigan, June 1, 2019$660,000 · 2.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833115, 833122, 833161, 833169, 833171, 833172, 833174, 833156, 833168.